Maine, 2016Damaging Winds in Maine, July 14, 2016
July 14, 2016 · NWS CAR · 10 events in 1 county or zone
A pre-frontal surface trof moved into warm very moist air along with a strong low level jet during the afternoon of the 14th. Thunderstorms developed across northern Maine during the afternoon and persisted into the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pre-frontal surface trof moved into warm very moist air along with a strong low level jet during the afternoon of the 14th. Thunderstorms developed across northern Maine during the afternoon and persisted into the evening. Some of the storms became severe producing damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 14, 3:32 PM EST, 28 minutes earlier.
Area forecast discussion, Jul 14, 3:32 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
432 PM EDT THU JUL 14 2016
.SYNOPSIS...
A low pressure trough in advance of a cold front will produce
thunderstorms this afternoon and evening with some storms possibly
severe. The cold front will approach the region later tonight then
move across the region Friday.
&&
.NEAR TERM /THROUGH FRIDAY/...
Strong to possibly severe storms still possible through this
evening. Main threats will be damaging winds and heavy rainfall.
We are still anticipating the arrival of a line of showers and
thunderstorms late this afternoon into the evening. The experimental
HRRR seems to have a good the current batch of storms, running from
Quebec City through eastern New York, so have leaned toward this
guidance for this evening's forecast. This would place the line
along our northwestern border 4-6 pm, into the Route 11 corridor 5-7
pm, and eastern Aroostook County 6-8 pm. CAPES are currently 1500-
2000 J/kg over much of the area away from the coast, with 2000+ J/kg
in the northeast where dewpoints are still in the lower 70s. There's
still plenty of shear through the evening; 0-6km values will remain
around 40-50kt. While the shear will remain, instability will wane
as we head through the evening, so the severe threat will decrease
through time. Northwestern Maine has the best chances of severe
thunderstorm conditions, with the threat decreasing as one heads
southeast. In particular, the stable marine layer lies across much
of Downeast Maine, so don't expect any damaging winds along and
south of a line from roughly Houlton to Bangor. However, with PWATs
progged to reach (or even exceed) 2 inches this evening, heavy
rainfall is a concern. Localized flooding will be possible,
especially in the rougher terrain of the Central Highlands up into
the Allagash. The main line of storms will exit into New Brunswick
by 10 pm or so, with isolated to scattered showers to continue
overnight. It'll be another muggy night with lows only dipping into
the mid and upper 60s, though the immediate coast may be a little
cooler.
For Friday...another round of showers and thunderstorms is expected
as a cold front will cross the region. The latest guidance has
backed off on instability for tomorrow, generally indicating SB
CAPEs around 500 J/kg or so. But 0-6km shear will still be 40-50 kt,
so any stronger storms will be capable of producing gusty winds.
PWATs won't be quite as high as today, more 1.25-1.5 inches, so
locally heavy downpours will be possible. It'll be another hot day
especially across interior Downeast where the cold front won't cross
until late in the day. Here, highs will be in the upper 80s, while
the northern half of our forecast area will stay in the upper 70s to
lower 80s.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
The cold front will stall along the Downeast coast Friday night,
while an upper level disturbance approaches northwest areas. Could
have a chance of evening showers/thunderstorms across the region
early Friday night. A slight chance of showers could then linger
across northern and northwest areas overnight in advance of the
approaching upper disturbance. Otherwise, expect partly/mostly
cloudy skies across northern areas Friday night with partly
cloudy skies Downeast. The upper level disturbance crosses the
region Saturday which could produce a chance of showers.
Otherwise, expect partly/mostly cloudy skies north with partly
cloudy skies Downeast. High pressure then builds across the region
Saturday night with partly cloudy skies. Another upper level
disturbance could cross the region Sunday with partly sunny skies
along with a slight chance of showers. Temperatures are expected
to be at near normal...to slightly above normal...levels
Saturday/Sunday.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Surface high will promote clear skies Sun night into Mon morning,
but an advancing front will bring precip to the state Mon aftn and
night. S-SW'ly flow ahead of the front will bring modestly moist
air into the CWA, with dew points at or above 60F and temps into
the 80s making t-storms possible. Slightly cooler conditions may
prevail Tues under clearing skies as high pres spreads east from
the Great Lakes. Combined sfc and upper ridging will lead to
mostly clear and dry weather through next Thurs. GFS and ECMWF had
disagreed some on the timing of the next front beyond the middle
of next week, but they've since come into better agreement and
slowed down the timing toward the end of the week.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
NEAR TERM: VFR is expected to prevail through the remainder of
the afternoon. A line of showers and strong thunderstorms will
move across the region this evening, affecting mainly the northern
terminals 21z-00z. This activity will lower conditions to IFR
briefly and will be capable of producing strong winds and very
heavy rainfall. The southern terminals, meanwhile, will see
reduced visibility and lowering ceilings in fog after 02z or so,
especially KBHB. Fog will also develop at the northern terminals
toward 06z. The fog will linger through 12z and then lift with VFR
to resume for much of the morning. However, a cold front will
bring another round of showers and thunderstorms from north to
south 18z-00z.
SHORT TERM: Occasional MVFR conditions are possible early Friday
night. Otherwise, generally expect VFR conditions Friday night
through early Monday. Occasional MVFR/IFR conditions are possible
Monday night, with VFR conditions Tuesday.
&&
.MARINE...
NEAR TERM: A Small Craft Advisory for hazardous seas remains in effect
until 6 am Friday. Seas are currently around 4.5 ft and will
continue to build through the evening. They will begin to subside
early Friday morning and should be under 5 ft by mid morning.
SHORT TERM: Winds/seas are expected to remain below small craft
advisory levels Friday night through Sunday.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory for hazardous seas until 6 AM EDT Friday
for ANZ050-051.
&&
Near Term...Hastings
Short Term...Norcross
Long Term...Kredensor
Aviation...Hastings/Norcross
Marine...Hastings/NorcrossHazardous weather outlook, Jul 14, 3:17 AM EST, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
417 AM EDT THU JUL 14 2016
MEZ001>006-010-011-015>017-029>032-150830-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
417 AM EDT THU JUL 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST
CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR
DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE
INTO THIS EVENING. SOME OF THE STORMS ARE EXPECTED TO BE STRONG TO
SEVERE WITH DAMAGING WINDS AND HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A COLD FRONT WILL CROSS THE REGION ON FRIDAY. A FEW THUNDERSTORMS
ARE EXPECTED TO ACCOMPANY THE PASSAGE OF THE FRONT. ANY
THUNDERSTORMS THAT DEVELOP MAY BE ACCOMPANIED BY GUSTY WINDS AND
SMALL HAIL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ050>052-150830-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
417 AM EDT THU JUL 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
TD
Thunderstorm Wind, Aroostook
- When
- July 14, 4:00 PM EST
- Where
- Aroostook County, Ft Kent
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 47.250, -68.600
Trees were toppled along Cline Road by wind gusts estimated at 60 mph. The time is estimated.
Thunderstorm Wind, Aroostook
- When
- July 14, 4:05 PM EST
- Where
- Aroostook County, 1.38 mi S of Eagle Lake
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 47.010, -68.600
Trees were toppled at several locations along Red River Road by wind gusts estimated at 60 mph. The time is estimated.
Thunderstorm Wind, Aroostook
- When
- July 14, 4:19 PM EST
- Where
- Aroostook County, 0.69 mi S of Pelletier Siding
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.340, -68.300
Several trees were toppled along Gagnon Road by wind gusts estimated at 60 mph.
Thunderstorm Wind, Aroostook
- When
- July 14, 4:20 PM EST
- Where
- Aroostook County, 0.94 mi E of Pelletier Siding
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.350, -68.280
A large tree was toppled and another large tree snapped in Saint David Cemetery by wind gusts estimated at 65 mph.
Thunderstorm Wind, Aroostook
- When
- July 14, 4:20 PM EST
- Where
- Aroostook County, 1.38 mi N of Fournier
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.350, -68.270
A large metal storage shed was flattened and a vegetable stand was picked up and turned over by wind gusts estimated at 70 mph.
Thunderstorm Wind, Aroostook
- When
- July 14, 5:00 PM EST
- Where
- Aroostook County, 0.47 mi W of Van Buren
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.150, -67.960
Trees were toppled along Lake Road by wind gusts estimated at 60 mph. The time is estimated.
Thunderstorm Wind, Aroostook
- When
- July 14, 5:00 PM EST
- Where
- Aroostook County, 0.47 mi W of Van Buren
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.150, -67.960
Trees were toppled along Route 1 by wind gusts estimated at 60 mph. The time is estimated.
Thunderstorm Wind, Aroostook
- When
- July 14, 5:05 PM EST
- Where
- Aroostook County, Stockholm
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 47.050, -68.130
Several trees were toppled on School Street by wind gusts estimated at 60 mph. The time is estimated.
Thunderstorm Wind, Aroostook
- When
- July 14, 5:25 PM EST
- Where
- Aroostook County, 2.46 mi ESE of Hanford
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 46.910, -68.200
Trees were toppled on to power lines along Tangle Ridge Road by wind gusts estimated at 60 mph. The time is estimated.
Thunderstorm Wind, Aroostook
- When
- July 14, 6:00 PM EST
- Where
- Aroostook County, 5.06 mi ESE of California
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.030, -68.010
An estimated 80 to 90 trees were snapped or toppled in a 300 foot by 300 foot wooded area by wind gusts estimated at 70 mph. The time is estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in West Virginia, July 14, 20161 death · $701,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Virginia, July 14, 20161 death · $48,000 · 55 kt wind · 13 events
- Damaging Wind and Lightning Strikes in Alabama, July 14, 20161 death · 4 injured · $500 · 3 events
- Flash Flooding and Hail in Oklahoma, July 14, 2016$1.3 million · 1.5 in hail · 77 events
- Hail and Damaging Winds in Tennessee, July 14, 20161 death · $14,000 · 1 in hail · 8 events
- Lightning Strike in Louisiana, July 14, 20161 death · 1 injured · 1 event
- Hail and Damaging Winds in Arkansas, July 14, 20161 injured · $521,000 · 61 kt wind · 51 events
- Flash Flood and Damaging Winds in Mississippi, July 14 to 15, 2016$228,000 · 58 kt wind · 16 events
- Damaging Winds in Texas, July 14, 2016$260,000 · 78 kt wind · 5 events
- Damaging Winds in Louisiana, July 14 to 15, 2016$148,000 · 56 kt wind · 10 events
- Damaging Winds in New Jersey, July 14, 20162 injured · $39,000 · 61 kt wind · 8 events
- Damaging Winds in New York, July 14, 2016$95,000 · 60 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651667, 651660, 651664, 651665, 651666, 651668, 651669, 651662, 651663, 651670.